Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 55, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 5, 2023, 8:15 PM EDT for Dare County, North Carolina. It took effect at Sep 6, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2023, 8:15 PM EDT (00:15 UTC)
- In effect from
- Sep 6, 2023, 8:00 AM EDT
- Expired
- Sep 6, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3230 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
The text
As transmitted.
764 WHUS42 KMHX 060015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Tue Sep 5 2023 NCZ203-205-061215- /O.EXP.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/ /O.NEW.KMHX.BH.S.0055.230906T1200Z-230907T0000Z/ Northern Outer Banks-Hatteras Island- 815 PM EDT Tue Sep 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 AM and 8:15 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
964 WHUS42 KMHX 060839 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 439 AM EDT Wed Sep 6 2023 NCZ203-205-062045- /O.CON.KMHX.BH.S.0055.230906T1200Z-230907T0000Z/ Northern Outer Banks-Hatteras Island- 439 AM EDT Wed Sep 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:00 PM tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 7:15 PM EDT, 1 hour earlier.
Area forecast discussion, Sep 5, 7:15 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
715 PM EDT Tue Sep 5 2023
.SYNOPSIS...
A ridge of high pressure remains in control of the weather
through mid-week bringing a prolonged period of mostly dry and
hot conditions. A weak surface trough will move into the area
today, but will quickly washout by Wednesday and have no effect
on the dry weather and hot temperatures. Late in the week and
over the weekend, inland troughing develops and will result in
more unsettled conditions.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 715 PM Tue...At the surface a weak trough of low
pressure/wind shift axis continues to move southward through the
forecast area this evening, and will then stall and dissipate
early tonight in the vicinity of Cape Lookout. Overnight skies
will be mostly clear, though there will be some areas of high
clouds across the coast. Winds will become light, and some
shallow patchy fog may develop late in inland areas, but not
expecting much if any impacts. Lows will be warmer mainly
70-75.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 220 PM Tue...Near record heat with highs inland in the
mid 90s are forecast for Wed as high pressure continues over the
area. Dewpoints again will be around 70 which will produce Heat
Index values of 100-105 degrees. The atmosphere will again
become unstable with SBCAPES around 3000 J/kg but capping should
preclude any precipitation development and the models indicate
the dry pattern continuing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 245 AM Tuesday...
KEY MESSAGES
1) Record, or near-record, heat through Thursday
2) Increased risk of thunderstorms Friday - Sunday
3) Watching the tropics early next week
FORECAST DETAILS
Mid-upper level ridging overhead will allow hot and mostly dry
conditions to continue through Thursday. While a thunderstorm, or
two, cannot be ruled out with the heating of the day, capping and
large-scale subsidence should keep this risk low. If a thunderstorm
were to develop, it would probably be confined to the typical
sea/bay/river breeze favored locations. More notable is the heat.
Anomalous low-level thicknesses beneath the ridge, plus strong
heating, will support record, or near-record, temperatures through
Thursday. In addition to the potential for record highs will be the
potential for record warm lows. For perspective, normal highs this
time of year are in the mid to upper 80s. We'll be about 5-10
degrees above this for most areas. With this forecast, I'll continue
to run with temperatures on the higher end of guidance (ie. 75th
percentile). Of note, for some, highs could end up above this, and
the highest end of available guidance suggests some inland areas
could top out in the 98-100 degree range, especially on Wednesday.
Fortunately, coming on the heels of a drier airmass of late,
dewpoints may only top out in the upper 60s to low 70s, which would
keep heat indices relatively in check. Even so, many areas will
likely see heat indices approach 105 degrees, and a Heat Advisory is
still on the table, especially if model guidance trends any higher
with dewpoints. A similar story holds for Thursday, with another
risk of approaching heat advisory criteria.
By the end of the work week, the ridge will breakdown as troughing
aloft develops east of the Mississippi. This will allow low-level
thicknesses to fall back closer to normal for this time of year, and
temps will follow suite. Additionally, a deep southerly flow
developing will lead to improved moisture quality, with PWATs rising
back above 1.5". This isn't anomalous for this time of year, but
will aid in an increased risk of convection. Within the developing
trough, deterministic guidance continue to forecast several embedded
shortwaves moving through the Southeast US, providing improved large-
scale forcing for ascent in tandem with various surface
boundaries/weak lows. Guidance differ quite a bit on the track and
evolution of these waves, but the key takeaway is that increasing
moisture and lift, will support an increased risk of convection. For
the most part, deep layer shear looks relatively weak, but the
shear/instability combo could support a risk of strong to marginally
severe storms each day.
Lastly, I want to point out a few important notes about the tropics
early next week. It continues to look likely that a tropical system,
possibly a hurricane, will be somewhere in the southwest Atlantic
early next week. The above-mentioned troughing developing across the
Eastern US could be a key factor in where any potential system will
track once it reaches the southwest Atlantic. This is several days
away, so for now what is important is to stay tuned for updates from
the National Hurricane Center. Remember, even when tropical systems
stay out to sea, there are still distant impacts locally (dangerous
rip currents, large breaking waves, etc.). Additionally, whether a
tropical system has a direct impact here in ENC or not, every system
that develops always serves as a reminder to finish general
hurricane season preparations if you haven't already, as we continue
to remain in an active period in the tropics.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday Evening/...
As of 715 PM Tue...Mostly VFR conditions with light winds will
continue through the TAF period as high pressure prevails. Low
level moisture has been increasing the past couple of days and
could result in a brief period of patchy shallow fog late
tonight, but little to no impacts to aviation are expected.
LONG TERM /Wednesday night through Sunday/...
As of 245 AM Tuesday...VFR conditions are expected both
Wednesday and Thursday. A TSRA, or two, cannot be ruled out
those days, but the risk appears low (<20% chance). From Friday
on, the risk of TSRA and sub-VFR conditions will increase.
&&
.MARINE...
SHORT TERM /Tonight and Wednesday/...
As of 220 PM Tue...High pressure will continue over the waters
through Wed with a weak wind shift moving through the northern
and central waters through this evening. Over the
northern/central waters and sounds winds are N 10 kt and over
the southern waters winds are SW around 10 kt. Winds all waters
will become NW 10 kt or less overnight then S Wed afternoon.
Easterly swell 11-13 seconds continues with seas 3-5 ft tonight
subsiding slightly to 2-4 ft Wed.
LONG TERM /Wednesday night through Sunday/...
As of 245 AM Tuesday...
KEY MESSAGES
1) Good boating conditions through Thursday
2) Increased risk of thunderstorms this weekend
FORECAST DETAILS
Light winds on Wednesday will gradually increase to 10-20kt and
become southerly as we move towards the upcoming weekend. With
ridging aloft, the risk of thunderstorms will remain low through at
least Thursday. However, from Friday on, the risk of thunderstorms
will increase. Across the coastal waters, seas of 2-4 ft will be
common, but may begin to build by late in the weekend.
&&
.CLIMATE...
Record High temps for 09/05 Tuesday
LOCATION TEMP/YEAR
New Bern 96/1954 (KEWN ASOS)
Cape Hatteras 91/1983 (KHSE ASOS)
Greenville 99/1921 (COOP - Not KPGV AWOS)
Morehead City 90/2007 (COOP - Not KMRH ASOS)
Kinston 99/1925 (COOP - Not KISO AWOS)
Record High temps for 09/06 Wednesday
LOCATION TEMP/YEAR
New Bern 101/1954 (KEWN ASOS)
Cape Hatteras 90/1983 (KHSE ASOS)
Greenville 98/1983 (COOP - Not KPGV AWOS)
Morehead City 90/2019 (COOP - Not KMRH ASOS)
Kinston 100/1954 (COOP - Not KISO AWOS)
Record High temps for 09/07 Thursday
LOCATION TEMP/YEAR
New Bern 98/1954 (KEWN ASOS)
Cape Hatteras 92/2011 (KHSE ASOS)
Greenville 97/1983 (COOP - Not KPGV AWOS)
Morehead City 91/2020 (COOP - Not KMRH ASOS)
Kinston 100/1983 (COOP - Not KISO AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...JME
LONG TERM...RM
AVIATION...JME/SGK/MS
MARINE...JME/MS
CLIMATE...MHXHazardous weather outlook, Sep 5, 4:39 AM EDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 439 AM EDT Tue Sep 5 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-060845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 439 AM EDT Tue Sep 5 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Heat indices will climb to around 100 degrees today, posing a risk of heat illness for sensitive groups. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will reach 100 to 105 degrees Wednesday and Thursday, with an increased risk of heat illness for sensitive groups. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-060845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 439 AM EDT Tue Sep 5 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat indices will climb to around 100 degrees today, posing a risk of heat illness for sensitive groups. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will reach 100 to 105 degrees Wednesday and Thursday, with an increased risk of heat illness for sensitive groups. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-060845- Hatteras Island- 439 AM EDT Tue Sep 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Heat indices will climb to around 100 degrees today, posing a risk of heat illness for sensitive groups. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will reach 100 to 105 degrees Wednesday and Thursday, with an increased risk of heat illness for sensitive groups. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-060845- Northern Outer Banks- 439 AM EDT Tue Sep 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat indices will climb to around 100 degrees today, posing a risk of heat illness for sensitive groups. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will reach 100 to 105 degrees Wednesday and Thursday, with an increased risk of heat illness for sensitive groups. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.